Aa
A
A
A
Close
Women's Health Community
65.6k Members
Avatar universal

Two Periods in One Month

HI, I know people have asked this before but I'm going to ask it anyway.

I had my period this month starting on Dec. ____ and ending on the 16th. (It started almost a week late) Yesterday, Dec. 31st I started my period again, this time it's a week early. I'm not sure if I should be too concerned because it is the last day of the month but my periods have always been regular, and fairly heavy for 5-7 days.

My doctor temporarily switched me to a different kind of birth control pill (Lola-I was previously taking Aleesia) earlier this year which I started taking on Oct. 19 the second last day of my period. I had a regular period in November from the 13-17 but as I mentioned above my period for December started almost a week late. (I was at the end of the first week for my next pack of pills) and it lasted from the 12-16 and now I have started my period again on the 31st, a little over two weeks since my last one ended.

With Lola there are only four "sugar pills" two white and two pink so there are an extra amount of the blue pills which are regular birth control pills. I try to take them at night between 10:30-11:30 but I often don't get the chance to take them until around 11:45-12:00. The latest I have forgotten to take a pill is 2am and that has happened only twice.

I should also mention that I started taking a Raspberry Keytone weight loss supplement around Dec. 23rd and took it once a day at breakfast. I have stopped taking it now because I wondered if that would have any effect on this two periods this month thing. I also have yogurt with 1/4 tsp of cinnamon in it most mornings and have been doing so since this summer.

I have read that two periods a month could be due to a hormonal imbalance and I wondered if that would be because I was switched to a different type of birth control pill and this could be a sort of afteraffect from that?

I also wondered if it might just be spotting because it's extremely light, almost nothing, and usually only when I wipe (sorry for the tmi).

If anyone can help me figure this out it would be greatly appreciated. I am making an appointment with my doctor but I won't be able to see her until the end of January. I have never had this happen before and I'm very confused as to what is going on. My friends told me to tell my doctor everything even if it may not be relevent and that is what I have done here as well so I apologize for so much information. I would really appreciate any advice or help anyone could give me!
9 Responses
973741 tn?1342346373
COMMUNITY LEADER
Periods and cycles don't follow a calendar month.  It is feasible to have two periods in a month if you begin your period early in the month and have a 21 day to 28 day cycle.  December is 31 days= 2 periods in that month.

However, that is not what you describe.  You may be having hormonal fluctuations.  I would think one wasn't a true period--  perhaps the current one and is heavy spotting due to hormones.  

Going to a doctor makes sense.  There are no doctors here but just those with some experience and other members.  It's impossible to know exactly what is going on with you on the internet hon.

With the pill and switches made, many women will have bleeding.  It's not from ovulation (as the pill stops you from ovulating, right?)  '

good luck
Avatar universal
I'm 18 and have been getting my period since gr.5 and I have always been able to count on a calendar or birth control pills when my period was coming and I have never before had two periods in one month. I monitor when my periods are and when I take my pills very closely.

I understand there are no doctors here but this is one of my few go to's for advice when I'm unable to see a doctor right away.

I've never had any sort of bleeding or spotting before and no, the pill doesn't stop you from ovulating, it helps to prevent pregnancy by thickening the vaginal walls, making it difficult for a fertilized egg to attach and grow (that's how my doctor explained it).

As I mentioned I've always had regular periods that's why I'm very confused with this second period or spotting going on. I'm assuming it was due to a hormonal imbalance because of the switch in pills and it just took a while for there to be any difference in my body. I am going to see a doctor as soon as I can and am going to continue to keep an eye on things and try not to stress about it.

I appreciate your advice. Thank you very much :)
973741 tn?1342346373
COMMUNITY LEADER
Then your period must either always come in the middle of the month.  28 days is the most common cycle time frame and if you had your period early in the month, you'd get two.  

Periods and cycles do not follow a calendar but are based on days in a cycle.  Your period doesn't say--  hm, it's December and I already had one in December so I am going to wait---  your cycle just falls in such a way that you've been getting one once a month.  I guarantee you'll have two periods in a month at some point.  It just takes ovulating a bit late to do it.  And since you are taking the pill, that could easily throw off the pattern since fifth grade.  
The pill absolutely does stop you from ovulating.  That's why it prevents pregnancy hon.  The hormones in the pill cause you to not ovulate.  You get a 'fake period' when on the pill because for some days each month you take a sugar pill which then results in those hormones not being entered into your system, so you will bleed/spot.  That's how it works.  

I wouldn't stress over what you describe because I think spotting and irregular bleeding happens when you introduce or stop various hormones (which the pill is).  

It might be worth a full pelvic exam to discuss all of this with your doctor.  good luck
Avatar universal
I guess I've been seriously mislead then.. thank you for the clarification. It hasn't been 28 days since my last period this month though.. it's only been 15 days, that's the main reason I'm concerned. I didn't think you were supposed to have two periods that close together.. and yes, my periods generally are the middle of the month.

I will deffnately ask my doctor about a full pelvic exam, I've never had anything of the sort, not even a pap test before. I will make sure to mention your recommendation when I dscuss this issue with her.

Thank you. :)
973741 tn?1342346373
COMMUNITY LEADER
15 days is abnormal but most likely due to the pill change.  Any cycle under 21 days is considered a short cycle and that is why I wonder if it is not residual bleeding from the pill change.  I would guess that is what it is. And a call to your doctor to discuss might ease your mind.  Most doctor's offices allow for calls and you'd either speak to the nurse or the doctor.  Most do not mind doing that especially if in follow up to a medication they've started you on.  

The ripple effect of the pills (and there are two different kinds) is that A. ovulation is inhibited and B. yes, very true that conditions to have a pregnancy implant and grow are inhibited by the same mechanism.  depending on the ratio of hormones in your pill-- that would be more specific to its mode of action.  Traditional birth control pills manipulate ovulation (or cause it to stop) and then you bleed due to the cessation of the hormone when you take the sugar pill for 5 to 7 days.    

If you are sexually active and on the pill, a pap smear and pelvic exam is good to have.  Most doctors actually do that when they prescribe the pill and women start having the annual pelvic exam.  It's quick, painless and a good time to ask any questions.  (At places like planned parenthood, they cant give you birth control pills unless they have done a pelvic.  It's pretty standard).  

Thanks for visiting the forum and good luck with everything.  
Avatar universal
Do you mean Lolo birth control? That's the equivalent of a Lo Loestrin pill. One of the top side effects of that class of pill is breakthrough bleeding so I'm not surprised that you're having it on this pill. That's a very low dose pill, which has a track record of frequently causing breakthrough bleeding and/or spotting. It's not anything to be concerned about, cause it's a typical side effect, it's just very annoying when it happens. Read the prescribing info that came with the pack cause its written about in there.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.